New Mexico, 2010

Heavy Rain in New Mexico, August 24, 2010

August 24, 2010 · NWS EPZ · 1 event in 1 county or zone

An upper ridge was centered over the Four Corners area with deep easterly flow across Southern New Mexico allowing for heavy rains to develop over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper ridge was centered over the Four Corners area with deep easterly flow across Southern New Mexico allowing for heavy rains to develop over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 24, 12:00 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 24, 12:00 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
100 PM MDT TUE AUG 24 2010

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE
BORDERLAND LATE THIS AFTERNOON AND THIS EVENING BEHIND A COLD
FRONT WHICH MOVED ACROSS THE REGION. HIGH PRESSURE WILL BRING
SEASONABLY WARM MOSTLY DRY WEATHER WEDNESDAY THROUGH FRIDAY. A LOW
PRESSURE SYSTEM APPROACHING FROM THE WEST WILL PULL MOIST AIR INTO
THE BORDERLAND THIS WEEKEND AND EARLY NEXT WEEK RESULTING IN MORE
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY.

&&

.DISCUSSION...
A RATHER STRONG COLD FRONT MOVED THROUGH THE CWA THIS MORNING WITH
NORTHEAST WINDS BEHIND THE BOUNDARY ADVECTING COOLER BUT STILL
MOIST AIR MASS. SOUNDINGS SHOWED PRECIPITABLE WATER NEAR 1.5 INCHES
ALONG WITH AN IMPRESSIVE 2500 J/KG CAPE INDICATING POTENTIAL FOR
DEEP CONVECTION. SHORT TERM MODEL OUTPUT PLUS SATELLITE IMAGES
ALSO SHOW WEAK VORTICITY AXIS ALOFT MOVING INTO THE CWA FROM THE
NORTHEAST. THUS EXPECT CONVECTION TO CONTINUE INTO THIS EVENING.
DEEP MOISTURE AND INSTABILITY PLUS WEAK FLOW ALOFT INDICATE
PRIMARY WEATHER THREAT WILL BE SLOW MOVING AND/OR BACK BUILDING
CELLS PRODUCING LOCALLY HEAVY RAINS.

WEDNESDAY AND THURSDAY STRONG UPPER RIDGE AXIS WILL BE NORTHWEST
OF THE CWA WITH MID LEVEL FLOW FROM THE NORTHEAST TRANSPORTING
WARM DRY AIR ALOFT INTO THE AREA. IN ADDITION SURFACE HIGH WILL
REMAIN ACROSS THE SOUTHERN ROCKIES WITH EASTERLY LOW LEVEL FLOW
ADVECTING MORE CONTINENTAL AIR INTO NEW MEXICO AND WESTERN TEXAS.
THUS MOSTLY DRY WEATHER EXPECTED WITH TEMPERATURES SLOWLY WARMING.

FRIDAY AND BEYOND RATHER DEEP HIGH AMPLITUDE UPPER TROUGH WILL
DRIFT VERY SLOWLY EASTWARD ACROSS THE WESTERN UNITED STATES WHILE
RIDGE ALOFT BECOMES ESTABLISHED FURTHER EAST. THIS PATTERN WILL
INDUCE DEEPENING SOUTHERLY WIND COMPONENT FROM FRIDAY THROUGH
SUNDAY WITH ABUNDANT MOISTURE FLOWING BACK INTO THE CWA.
PRECIPITABLE WATER SHOULD INCREASE AROUND 1.3 TO 1.5 INCHES BY
SUNDAY AFTERNOON WHILE AIR MASS DESTABILIZES DUE TO WARM MOIST AIR
AT LOW LEVELS AND SLIGHT COOLING ALOFT AHEAD OF TROUGH. THESE
FACTORS SHOULD RESULT IN STRONGER MORE WIDESPREAD CONVECTION
SPREADING WEST TO EAST THIS WEEKEND WITH AT LEAST SCATTERED
SHOWERS AND THUNDERSTORMS EARLY NEXT WEEK.

&&

.AVIATION...VALID 25/00Z-26/00Z...
COLD FRONT WILL CONTINUE ACROSS CWA THIS AFTERNOON AND EVENING.
SCT-BKN060CB BKN100 BKN200 WITH SCT AREAS VRB20G30KT 4SM TSRAGR
BKN040CB BKN-OVC100-200. GENERAL SFC WINDS 070-110 15G25 KT WITH G
35KT W SLOPES AND PASSES/RIDGE TOPS. LGT TO OCNL MDT MECH TURBC OVR
NR MTNS ESPLY WEST SLOPES. DRIER LESS ACTIVE CONDITIONS EXPECTED
AFTER 06Z.

&&

.FIRE WEATHER...
A STRONG BACKDOOR COOL FRONT WILL CONTINUE TO MOVE THROUGH THE AREA
THIS AFTERNOON AND TONIGHT. ATMOSPHERIC LIFTING ALONG THE FRONT HELP
FOCUS MORE STORM ACTIVITY ACROSS THE REGION THIS AFTERNOON AND
TONIGHT. LOCALLY GUSTY EAST WINDS OF 20 TO 30 MPH WILL BE POSSIBLE
FOR THE WEST SLOPES AND MOUNTAIN CANYONS. TEMPERATURES WILL BE 8-13
DEG F COOLER THIS AFTERNOON WITH SLIGHTLY BELOW NORMAL TEMPERATURES
FOR THE REST OF THE WEEK. MORE STABLE CONDITIONS WILL OCCUR
WEDNESDAY THROUGH MUCH OF FRIDAY WITH LESS MOISTURE PRESENT TO
DEVELOP THUNDERSTORMS. MIN RH VALUES FOR WEDNESDAY AND THURSDAY WILL
RANGE IN THE 20S FOR THE LOWLANDS AND 30S IN THE GILA WILDERNESS
ABOVE 7000 FT...AND IN THE 40S FOR THE SACRAMENTOS ABOVE 7000 FT.
SUB TROPICAL MOISTURE IS EXPECTED TO RETURN TO THE REGION AND
INCREASE CHANCES FOR RAIN BY THE WEEKEND AND FIRST PART OF NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 67  86  65  87  67 /  40  10  10  10   0
SIERRA BLANCA TX        62  85  59  85  61 /  40  20  10  10   0
LAS CRUCES              65  85  63  86  64 /  30  10  10  10   0
ALAMOGORDO              60  81  60  85  61 /  20  10   0   0   0
CLOUDCROFT              50  63  44  62  46 /  30  10   0  10  10
TRUTH OR CONSEQUENCES   61  84  62  84  63 /  20  10  10  10   0
SILVER CITY             60  79  55  77  57 /  40  20  10  20  10
DEMING                  65  86  62  86  63 /  30  10  10  10  10
LORDSBURG               67  92  62  91  64 /  40  10  10  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/04 LUNDEEN
Hazardous weather outlook, Aug 24, 10:45 AM MST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1145 AM MDT TUE AUG 24 2010

NMZ022>025-030>032-TXZ055-056-251715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1145 AM MDT TUE AUG 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
TONIGHT. A FEW OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL WITH
FLOODING ALONG WITH SMALL HAIL AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY...MAINLY
WEST OF THE RIO GRANDE.

THE DEEP MOISTURE PLUME WILL RETURN TO THE REGION AS PART OF A
SOUTHERLY FLOW FOR SATURDAY  THROUGH MONDAY. AS A RESULT
SHOWERS AND THUNDERSTORMS INCREASING SATURDAY AFTERNOON WITH
SCATTERED SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY. LOCALLY HEAVY
RAINS POSSIBLE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.

ROGASH

In the hours before

Special weather statement, Aug 24, 11:01 AM MST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1201 PM MDT TUE AUG 24 2010

NMZ032-TXZ055-056-241845-
EL PASO TX-HUDSPETH TX-SOUTHERN DESERT NM-
1201 PM MDT TUE AUG 24 2010

...THUNDERSTORMS WITH LOCALLY HEAVY RAINS THREATENING SOUTHERN DONA
ANA...EL PASO AND NORTHWESTERN HUDSPETH COUNTIES THROUGH 1245 PM
MDT...

AT 1155 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A CLUSTER OF THUNDERSTORMS MOVING ACROSS THE CITY OF EL
PASO AND SURROUNDING AREAS.

THE STORMS WILL PRODUCE LOCALLY HEAVY RAINS AND WIND GUSTS TO
40 MPH.

LOCATIONS IMPACTED INCLUDE...
  MISSION VALLEY...
  EAST EL PASO...
  NORTHEAST EL PASO...
  WEST EL PASO...
  SUNLAND PARK...
  HORIZON CITY...
  FABENS...
  CENTRAL EL PASO...
  LOMA LINDA...
  SANTA TERESA...
  FRANKLIN MOUNTAINS STATE PARK...
  HUECO TANKS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES ACROSS ISOLATED LOCATIONS. DO NOT DRIVE YOUR VEHICLE
ON A FLOODED ROADWAY.

ROGASH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Dona Ana

When
August 24, 1:30 PM MST to 2:30 PM MST
Where
Dona Ana County, 1.4 mi NE of Leasburg
Reported by
Trained Spotter
Coordinates
32.487, -106.906

Rainfall totals of up to 2.00 inches were reported in Radium Springs with several inches of standing water on streets and low lying areas.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256906.